Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 157, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2012, 7:43 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 7:43 PM MDT (01:43 UTC)
- Expired
- Jul 24, 2012, 8:45 PM MDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Bowman County, ND, Slope County, ND
The radar
The Rapid City radar (KUDX), 239 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 8:35 PM MDT | HAIL 1 | 7 Wsw Mud Buttes, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 7:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
929
WUUS53 KBIS 250143
SVRBIS
NDC011-087-250245-
/O.NEW.KBIS.SV.W.0157.120725T0143Z-120725T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM MDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
SOUTHWESTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 845 PM MDT
* AT 738 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 12
MILES WEST OF MARMARTH...OR 37 MILES WEST OF BOWMAN...AND MOVING
SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MARMARTH...SUNSET BUTTE...RHAME...GRIFFIN AND MUD BUTTES.
THIS STORM PRODUCED WIND GUSTS OF 75 MPH WHEN IT MOVED THROUGH BAKER
MONTANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING.
&&
LAT...LON 4636 10405 4629 10344 4595 10365 4595 10404
4596 10406
TIME...MOT...LOC 0142Z 315DEG 23KT 4624 10413
WIND...HAIL 80MPH 1.00IN
$$
JP MARTIN1 follow-up statement
042
WWUS53 KBIS 250209
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT TUE JUL 24 2012
NDC011-087-250245-
/O.CON.KBIS.SV.W.0157.000000T0000Z-120725T0245Z/
BOWMAN ND-SLOPE ND-
809 PM MDT TUE JUL 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
SLOPE AND WESTERN BOWMAN COUNTIES UNTIL 845 PM MDT...
AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. THIS STORM WAS LOCATED 9
MILES WEST OF SUNSET BUTTE...OR 29 MILES WEST OF BOWMAN...MOVING
SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
SUNSET BUTTE...RHAME...GRIFFIN AND MUD BUTTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE INTO AN AREA WHERE WATER COVERS THE
ROAD.
&&
LAT...LON 4636 10405 4629 10344 4595 10365 4595 10404
4596 10406
TIME...MOT...LOC 0208Z 315DEG 23KT 4613 10397
WIND...HAIL 75MPH 1.00IN
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 7:42 PM MDT, 1 minute earlier.
Area forecast discussion, Jul 24, 7:42 PM MDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 842 PM CDT TUE JUL 24 2012 .DISCUSSION...LAPS ANALYSIS INDICATES SURFACE BASED CAPE VALUES AROUND 3000 J/KG MAINLY ALONG AND SOUTH OF I-94. HOWEVER...CIN VALUES ARE GENERALLY AROUND 50 J/KG. REGIONAL 00Z SOUNDINGS SHOW A LARGE CAP IN PLACE OVER SOUTHEASTERN PORTIONS OF THE CWA (USING KABR AS A PROXY SHOWING 244 J/KG CIN) WITH SOUTH CENTRAL AND SOUTHWESTERN NORTH DAKOTA HAVING LESS OF A CAP (USING KBIS AS A PROXY SHOWING 19 J/KG CIN). THUNDERSTORMS ARE CURRENTLY DEVELOPING IN THE AREA WITH THE LEAST AMOUNT OF CIN (SOUTHWEST) AND WILL LIKELY CONTINUE TO PUSH EAST OVERNIGHT. AS A RESULT...SPC DECIDED TO ISSUE SEVERE THUNDERSTORM WATCH 515 FOR SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA VALID THROUGH 3 AM CDT/2 AM MDT. UPDATED THE FORECAST TO INCLUDE THE WATCH. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. && .AVIATION....A SURFACE COOL FRONT COMBINED WITH A STRONG UPPER LEVEL DISTURBANCE WILL SPREAD SHOWERS AND THUNDERSTORMS FROM WEST TO EAST THIS EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND PERSIST THROUGH 06Z WEDNESDAY. WILL LIKELY SEE SUB VFR TO MVFR CONDITIONS WITH ANY STORMS THAT MOVE OVER TAF SITES. WILL CONTINUE TO MONITOR AND CONTINUE WITH VICINITY THUNDER FOR NOW AND AMEND AS NEEDED. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR NDZ031-032- 040-043. && TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 24, 7:33 PM MDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 833 PM CDT TUE JUL 24 2012 NDZ001>005-009>013-017-260145- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE- 833 PM CDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT STRONG THUNDERSTORMS WILL BE LIKELY TONIGHT. HOWEVER...STORMS ACROSS NORTHERN NORTH DAKOTA SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NDZ018>023-025-031>037-040>048-050-051-260145- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 833 PM CDT TUE JUL 24 2012 /733 PM MDT TUE JUL 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 AM CDT/2 AM MDT. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A RED FLAG WARNING HAS BEEN ISSUED FOR SOUTHWESTERN NORTH DAKOTA FOR WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING. MINIMUM RELATIVE HUMIDITIES BETWEEN 20 AND 30 PERCENT ALONG WITH GUSTY NORTHWEST WINDS OF 20 TO 30 MPH IN COMBINATION WITH DRY FUELS WILL CREATE EXPLOSIVE FIRE WEATHER GROWTH. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE SPOTTER NETWORK HAS BEEN ACTIVATED. TM
In the hours before
Special weather statement, Jul 24, 2:01 PM MDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 301 PM CDT TUE JUL 24 2012 NDZ001-009-017-242100-CORRECTION DIVIDE-MCKENZIE-WILLIAMS- 301 PM CDT TUE JUL 24 2012 ...DEVELOPING STRONG THUNDERSTORMS OVER EASTERN MONTANA HEADING EAST... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST OF CROSBY TO 69 MILES SOUTHWEST OF WILLISTON...MOVING NORTHEAST AT 35 MPH. SMALL HAIL...GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... HANKS... BONETRAIL... AMBROSE... FORT UNION TRADING POST... FORT UNION... ZAHL... FORT BUFORD STATE HISTORICAL SITE... EAST FAIRVIEW... BLACKTAIL LAKE... APPAM... TRENTON... CARTWRIGHT... CROSBY... ALAMO... SATHER DAM... THESE STORMS MAY INTENSIFY AS THE MOVE EAST INTO WESTERN NORTH DAKOTA. BE SURE TO MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA FOR UPDATED INFORMATION...INCLUDING FOR POSSIBLE WATCHES AND WARNINGS. HEINERT
Special weather statement, Jul 24, 2:45 PM MDT, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 345 PM CDT TUE JUL 24 2012 NDZ001-009-017-242145- DIVIDE-MCKENZIE-WILLIAMS- 345 PM CDT TUE JUL 24 2012 ...SPECIAL WEATHER STATEMENT... AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF CROSBY TO 64 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... FORT BUFORD STATE HISTORICAL SITE... EAST FAIRVIEW... BLACKTAIL LAKE... CARTWRIGHT... APPAM... TRENTON... CROSBY... ALAMO... WILLISTON... SKAAR... CHARBONNEAU... CORINTH... SATHER DAM... ALEXANDER... SPRING BROOK... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. HEINERT
Special weather statement, Jul 24, 3:25 PM MDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 425 PM CDT TUE JUL 24 2012 NDZ009-017-242230- MCKENZIE-WILLIAMS- 425 PM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORM APPROACHING WILLISTON... AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF WILLISTON...MOVING NORTHEAST AT 25 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND FREQUENT DOWNPOURS CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WILLISTON... SPRING BROOK... LEWIS AND CLARK STATE PARK... EPPING... TOBACCO GARDEN BAY RECREATION AREA... WHITE TAIL BAY RECREATION AREA... WHEELOCK... RAY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Special weather statement, Jul 24, 3:29 PM MDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 429 PM CDT TUE JUL 24 2012 NDZ001-002-242230- BURKE-DIVIDE- 429 PM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORM MOVING INTO EASTERN DIVIDE AND WESTERN BURKE COUNTIES... AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CROSBY...MOVING EAST AT 35 MPH. PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NOONAN... LARSON... COLUMBUS... LIGNITE... NORTH PORTAL... PORTAL... FLAXTON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Special weather statement, Jul 24, 4:25 PM MDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 525 PM CDT TUE JUL 24 2012 NDZ009-010-017-242330- MCKENZIE-MOUNTRAIL-WILLIAMS- 525 PM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORM MOVING EAST ALONG THE MISSOURI RIVER... AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES SOUTHEAST OF WILLISTON...MOVING EAST AT 30 MPH. PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TOBACCO GARDEN BAY RECREATION AREA... WHITE TAIL BAY RECREATION AREA... CHARLSON... WHITE EARTH BAY RECREATION AREA... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Special weather statement, Jul 24, 4:34 PM MDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 534 PM CDT TUE JUL 24 2012 NDZ002-242330- BURKE- 534 PM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORM MOVING EAST ACROSS LIGNITE... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BURKE COUNTY...MOVING EAST AT 35 MPH. PEA SIZE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FLAXTON... NORTHGATE... LIGNITE... PORTAL... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:14 PM MDT | Areal Flood Advisory | BIS | Bottineau, Renville | 2 hr |
| Jul 24, 6:48 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 57 min |
| Jul 24, 7:30 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| Jul 24, 8:28 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 46 min |
| Jul 24, 8:41 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 30 min |
| Jul 24, 9:17 PM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.